New Hampshire, 2005

Damaging Wind in New Hampshire, August 14, 2005

August 14, 2005 · NWS BOX · 1 event in 1 county or zone

Showers and thunderstorms developed across southwest New Hampshire in a hot and humid airmass ahead of a weak cold front during the late afternoon hours of 14 August 2005. One thunderstorm became severe, producing damaging winds that knocked down numerous trees onto numerous roads in Troy.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Showers and thunderstorms developed across southwest New Hampshire in a hot and humid airmass ahead of a weak cold front during the late afternoon hours of 14 August 2005. One thunderstorm became severe, producing damaging winds that knocked down numerous trees onto numerous roads in Troy. No known injuries directly resulted from these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 14, 3:05 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 14, 3:05 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT SUN AUG 14 2005

...NUMEROUS SEVERE THUNDERSTORMS ON GOING ACROSS THE REGION...

...LOCALIZED FLASH FLOODING TONIGHT ALSO A CONCERN PARTICULARLY IN
THE URBAN CENTERS....

&&

.SHORT TERM...(TONIGHT AND MONDAY)...
NUMEROUS THUNDERSTORMS HAVE QUICKLY DEVELOPED THIS AFTERNOON WITH AS
GFS MODEL INDICATES AT A LOT OF OMEGA AND BOUNDARIES OUT AHEAD OF
THE MAIN FRONT WHICH COMES THROUGH TONIGHT. SOME STORMS WILL CONTAIN
DAMAGING WINDS...LARGE HAIL AND LOCALIZED FLOODING (PARTICULARLY
URBAN CENTERS) THROUGH TONIGHT AS THE FRONT COMES THROUGH. PREVIOUS
FORECAST ON TRACK AND LITTLE CHANGE MADE THROUGH MONDAY.

&&

.LONG TERM (MONDAY NIGHT THROUGH NEXT SATURDAY)...
MAY SEE SOME LOW STRATUS DEVELOP ON THE COASTAL PLAIN MONDAY NIGHT
WITH NORTHEAST FLOW. IF IT HAPPENS THOUGH IT WILL BREAKUP PRETTY
QUICK TUESDAY MORNING. OTHERWISE...PREVIOUS FORECAST KEPT IN TACK
TUESDAY THROUGH THURSDAY WITH GOOD RADIATIONAL COOLING AT NIGHT.
FRIDAY INTO SATURDAY WARM AND HUMID AIR SHOULD RETURN AS BERMUDA
HIGH BUILDS IN AHEAD OF NEXT FRONT. GUIDANCE HAS TRENDED TOWARDS
CLIMATOLOGY AND WILL CONTINUE PREVIOUS FORECASTS OF GOING ABOVE
NUMBERS. SUSPECT 850 MB TEMPERATURES WILL WARMUP MORE THE NEXT FEW
DAYS WHICH WE HAVE SEEN HAPPEN SO MUCH THIS SUMMER. THE FRONT WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY. HOWEVER...IF UPPER LEVEL RIDGE IS REAL STRONG COULD EVEN
BE DELAYED UNTIL SUNDAY.

&&

.AVIATION...
MVFR VISIBILITIES IN HAZE AND PATCHY FOG EXPECTED ALL TERMINALS
THROUGH TONIGHT. IN ADDITION SHOWERS AND THUNDERSTORMS
EXPECTED ALL TERMINALS...BEGINNING 18Z WEST AND ARRIVING BY 00Z
EAST....EXCEPT CLOSER TO 06Z KHYA-KACK.

&&

.MARINE...
SHORT TERM...PREVIOUS FORECAST LOOKS GOOD WITH ENHANCED WORDING WITH
THUNDERSTORMS WITH GUSTY WINDS TONIGHT.

LONGER RANGE...MONDAY NIGHT MAY STILL SEE SMALL CRAFT ADVISORY
CONDITIONS IN THE SOUTHERN WATERS WITH COOL AIR SURGE. NO CHANGES TO
THE FORECAST.

&&

.HYDROLOGY...
THUNDERSTORMS WITH TORRENTIAL RAIN WILL CAUSE LOCALIZED FLASH
FLOODING. ESPECIALLY AROUND MA PIKE THIS EVENING ON A BOUNDARY WITH
ACTIVITY TRAINING.

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...SVR WATCH TILL 10 PM.
MA...SVR WATCH TILL 10 PM EXCEPT FOR OUTER ISLANDS.
NH...SVR WATCH TILL 10 PM.
RI...SVR WATCH TILL 10 PM.
MARINE...SCA FOR SEAS ANZ254 AND ANZ255.
         SCA MONDAY FOR ANZ250.
&&

SHORT TERM/HYDROLOGY...DRV/FRANK
LONG TERM...FRANK
Hazardous weather outlook, Aug 14, 5:26 AM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
626 AM EDT SUN AUG 14 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-151026-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
626 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...SOUTHWEST NEW HAMPSHIRE...RHODE ISLAND...AND ALL OF
MASSACHUSETTS EXCEPT BERKSHIRE COUNTY.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SEVERE THUNDERSTORMS ARE ANTICIPATED THIS AFTERNOON INTO
THE EARLY EARLY EVENING FOR PORTIONS OF INTERIOR SOUTHERN NEW
ENGLAND.  LIGHTNING STRIKES MAY BE CONSIDERABLE.  THE SEVERE WEATHER
OUTBREAK SHOULD BE FAIRLY EXTENSIVE FROM PARTS OF THE CONNECTICUT
RIVER VALLEY NORTHEASTAWRD THROUGH CENTRAL AND NORTHEAST
MASSACHUSETTS INTO SOUTHERN NEW HAMPSHIRE.

ISOLATED FLASH FLOODING MAY ALSO OCCUR WHERE THUNDERSTORMS OCCUR
REPEATEDLY IN THIS POTENT EXCESSIVELY HOT MOIST AIRMASS.

HEAT INDICES EXCEEDING 100 DEGREES ARE ANTICIPATED FOR PORTIONS OF
SOUTHERN NEW ENGLAND ALONG AND SOUTH OF THE MASS TURNPIKE THIS
AFTERNOON.

THERE IS SMALL CHANCE OF ENHANCED RIP CURRENTS POTENTIAL ALONG THE
SOUTH COAST TODAY.  THIS IS CONSIDERED A LIMITED RISK TODAY.

PLEASE SEE SPECIFIC STATEMENTS ON SEVERE WEATHER AND FLOODING.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...
LEFTOVER THUNDERSTORMS MAY BE LEAVING THE SOUTHEAST NEW ENGLAND
COAST AT DAYBREAK MONDAY OTHERWISE THE HEAT WAVE BREAKS.

THERE IS SMALL CHANCE OF DANGEROUS RIP CURRENTS ON THE SOUTH COAST
MONDAY.

THUNDERSTORMS AND HEAT MAY RETURN TO INTERIOR SOUTHERN NEW ENGLAND
FRIDAY OR SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT FROM ROUGHLY
NOON TO 10 PM FOR MULTIPLE ELEMENTS INCLUDING DAMAGING WIND...
LIGHTNING STRIKES HAIL AND UNUSUAL POOR DRAINAGE FLOODING.

DRAG

In the hours before

Special weather statement, Aug 14, 1:40 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
240 PM EDT SUN AUG 14 2005

MAZ016-018-019-141915-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-WESTERN PLYMOUTH MA-
240 PM EDT SUN AUG 14 2005

AT 232 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES SOUTH OF HINGHAM...OR ABOUT 2 MILES EAST OF WEYMOUTH...
MOVING EAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...COHASSET AND NORWELL BY 250 PM EDT...
SCITUATE BY 300 PM EDT.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

DRV
Special weather statement, Aug 14, 2:00 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
300 PM EDT SUN AUG 14 2005

MAZ013-015-016-018-019-141930-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SUFFOLK MA-WESTERN NORFOLK
MA-WESTERN PLYMOUTH MA-
300 PM EDT SUN AUG 14 2005

AT 255 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND TORRENTIAL RAINFALL ON A LINE FROM RANDOLPH TO HINGHAM.
THE INDIVIDUAL STORMS WERE HEADING EAST NEAR 20 MPH WHILE THE LINE
DRIFTS SOUTH AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...QUINCY AND HULL BY 330 PM EDT...AND
HOLBROOK AND NORWELL BY 4 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

DRV
Special weather statement, Aug 14, 2:04 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT SUN AUG 14 2005

MAZ005-014-141945-
CENTRAL MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-
304 PM EDT SUN AUG 14 2005

AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH 3 MILES WEST OF STOW...OR ABOUT 10 MILES NORTHWEST OF
FRAMINGHAM...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
STOW AND BOXBOROUGH BY 310 PM EDT...
MAYNARD AND ACTON BY 320 PM EDT...
CONCORD AND WAYLAND BY 330 PM EDT...
BEDFORD AND LINCOLN BY 340 PM EDT...
LEXINGTON AND 6 MILES SOUTH OF BILLERICA BY 350 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

FIELD
Local storm report, Aug 14, 2:21 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
321 PM EDT SUN AUG 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             LONGMEADOW              42.05N 72.57W
08/14/2005  1.00 INCH        HAMPDEN            MA   AMATEUR RADIO

&&
Special weather statement, Aug 14, 2:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT SUN AUG 14 2005

MAZ005-012-142000-
CENTRAL MIDDLESEX COUNTY MA-SOUTHERN WORCESTER MA-
333 PM EDT SUN AUG 14 2005

AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER AUBURN...OR ABOUT 6 MILES SOUTH OF
WORCESTER...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...SUTTON AND MILLBURY BY 340 PM EDT...
GRAFTON AND NORTHBRIDGE BY 350 PM EDT...UPTON AND WESTBOROUGH BY 400
PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

FIELD
Special weather statement, Aug 14, 2:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
350 PM EDT SUN AUG 14 2005

NHZ011-015-142030-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
350 PM EDT SUN AUG 14 2005

AT 349 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH AND SMALL HAIL OVER SWANZEY...OR ABOUT 6 MILES SOUTH OF KEENE...
MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...TROY AND FITZWILLIAM BY 400 PM EDT...
DUBLIN AND 7 MILES SOUTH OF HARRISVILLE BY 410 PM EDT...JAFFREY AND
PETERBOROUGH BY 420 PM EDT...SHARON BY 430 PM EDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SUNDAY EVENING FOR NORTHERN CONNECTICUT AND SOUTHEASTERN
MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE AND RHODE ISLAND.

FIELD

The radar

The Boston radar (KBOX), 130 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheshire

When
August 14, 3:15 PM EST
Where
Cheshire County, Troy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
42.833, -72.183

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469435.